Abuse of barbiturates

Abstract

Barbiturates are powerful depressants of the central nervous system and, like other such drugs, they are misused in various ways by maladjusted people - in suicidal attempts, to reinforce the effects of alcohol, and as antidotes for stimulants of the central nervous system. When taken over a long period and in large amounts, they lead to an addiction with, upon withdrawal, a specific abstinence syndrome.

Details

Author: Harris Isbell,
Pages: 14 to 14
Creation Date: 1957/01/01

Abuse of barbiturates

M.D. Harris Isbell,
From the NIMH Addiction Research Center, PHS Hospital, Lexington, Ky.[1]

Barbiturates are powerful depressants of the central nervous system and, like other such drugs, they are misused in various ways by maladjusted people - in suicidal attempts, to reinforce the effects of alcohol, and as antidotes for stimulants of the central nervous system. When taken over a long period and in large amounts, they lead to an addiction with, upon withdrawal, a specific abstinence syndrome.

The clinical symptoms of barbiturate intoxication are almost the same as those of alcoholic intoxication: difficulty in thinking, impairment of ego controls, poor judgement, emotional instability, and at times, a toxic psychosis. The neurological signs in acute and chronic barbiturate intoxication include nystagmus, dysarthria, and ataxia in gait and station. People intoxicated with barbiturates are obviously a threat to themselves and society.

Until 1928 barbiturates were thought not to be addiction-producing, but Pohlisch described in that year the abstinence syndrome after withdrawal of barbiturates. This was confirmed later on, and Seevers and Tatum, for instance, observed convulsions following withdrawal of sodium barbital from chronically intoxicated dogs. Fraser and Isbell noted not only convulsions, but also a "canine" delirium.

By now the clinical symptomatology of this form of addiction has been fully described. After withdrawal of the drug from addicts consuming 0.8 g or more of pentobarbital or secobarbital daily, the following symptoms were observed: weakness, tremor and anxiety in all cases; convulsions in 75% of the cases, toxic psychosis very similar to delirium tremens in 60%. A case of death clue to abstinence from barbiturates has been reported. In cases of daily consumption of 0,6 g of the above-mentioned barbiturates, the more severe symptoms rarely occur, and if the addict has been consuming only 0.4 g daily only minor disturbances appear. This is important because it shows that this addiction to barbiturates occurs only under conditions of uncontrolled abuse and not with the doses ordinarily used.

For the time being, information on this type of addiction is incomplete. For instance, little if anything is known about the incidence of the condition, the psychiatric and social factors, and the biochemical and physiological disturbances responsible for the withdrawal symptoms, but there is a strong resemblance between the syndrome of abstinence from barbiturates and that of abstinence from alcohol: convulsions and delirium occur in both conditions, so that the conclusion could be reached that both these intoxications may induce similar changes in the functioning of the central nervous system and may be partly equivalent in terms of pathological physiology. In that case, adequate doses of alcohol should suppress or attenuate withdrawal sumptoms from barbiturates, and vice versa. Fraser has shown recently that this is true in the first instance. For the moment, the substitution of barbiturates for alcohol in animals chronically intoxicated with it has not been fried, but it seems very probable that chronic alcoholic and barbiturate intoxication are partially equivalent. This is why chronic alcoholics substitute barbiturates for alcohol, and conversely.

In view of these facts, it is very important that physicians realize that barbiturates can be dangerous and can create addiction. Prescriptions for barbiturates should be limited in amount, and the laws against refills on prescriptions should be strictly observed. Great care should be exercised in prescribing barbiturates : simple insomnia is seldom a valid indication for their use. Prescriptions for unstable persons should be carefully weighed and the cases followed up, and barbiturates should not be prescribed to strangers unless the indication for them is plain.

1

The present note summarizes, by permission of the author, an editorial published in the Journal of the American Medical Association, 162: (17) 660 (October 13) 1956.